Georgia, 2018Lightning Strike in Georgia, July 20, 2018
July 20, 2018 · NWS JAX · 1 event in 1 county or zone
A surface front was stalled near the Altamaha River basin with a series of broad surface lows and upper level short wave trough moving over the area, which triggered scattered storms over an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface front was stalled near the Altamaha River basin with a series of broad surface lows and upper level short wave trough moving over the area, which triggered scattered storms over an unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 2:26 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 20, 2:26 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
326 PM EDT Fri Jul 20 2018
.SHORT TERM (Tonight through Monday)...
Upper level low deepening over Wisconsin, as weak troughing and
southwest flow remains across our area. At the surface, a weak
frontal boundary remains draped across southern Georgia. Large
area of showers and thunderstorms along the Gulf coast will
continue moving northeast across Florida today, and scattered
thunderstorms are developing across southeast Georgia closer to
the boundary. Heavy rainfall remains the primary concern for any
storms this afternoon and tonight, as several areas have already
picked up a quick inch or two with the first rounds of storms this
morning. Localized street flooding and some minor rises along
creeks and rivers are possible. Most of the activity today will be
diurnally driven, so expect a gradual decrease in coverage after
sunset.
Surface low will spin up quickly off the Carolina coast tomorrow
as the upper level low and shortwave energy drifts closer to the
Southeast. Overall coverage of storms will be less over the coming
days, and PWATs will begin dropping as well when we lose the feed
of tropical moisture as overall flow becomes more northwesterly.
However the dynamics of the approaching upper low will be enough
to bring a higher threat for severe storms each afternoon and
evening. 500 mb temperatures begin falling as the low presses
southward across the Ohio Valley, and 0-6km bulk shear increases
to 30 to 35 knots, especially on Saturday so what storms that do
develop. The most dramatic height falls will occur Sunday night,
and another surface low starts to develop across southeast
Georgia. Hi-res CAM guidance starting to resolve those extended
hours and are suggesting that a line of strong storms could
develop late Sunday afternoon and evening and move southward into
the forecast area. Broad surface low pressure will remain across
the southeast into Monday. 500mb temperatures will fall to -7C to
-9C Monday morning, but available instability looks to be a bit
more limited this timeframe.
.LONG TERM (Tuesday through Friday)...
The upper level low and surface low are expected to meander across
the Southeast and into the Gulf of Mexico through much of the
workweek. Heights will rise around the Wednesday/Thursday
timeframe as weak ridging attempts to build in which could reduce
precip chances that timeframe. Overall flow remains south to
southwest through the week, which would favor moisture returning
to the area behind the upper level low.
&&
.AVIATION...
Scattered to numerous thunderstorms will produce restrictions at
times through this evening. Gusty winds along with brief downpours
may accompany these storms. Storms are expected to develop once
again Saturday afternoon.
&&
.MARINE...
Southwest winds will remain at exercise caution levels offshore
into tonight as a surface low develops across the Carolinas and
moves northeast. Southwest winds decrease some Saturday as the
surface low lifts out but will be near cautionary levels again offshore
Saturday night into early next week as another trough develops
across the Carolinas. Fast moving showers and storms will be
moving offshore with bulk of activity in the afternoon and
evening, and a few storms could become strong to severe.
Rip Currents: Moderate risk today.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 93 74 91 / 40 40 40 50
SSI 76 91 78 92 / 50 30 30 50
JAX 74 94 76 94 / 30 30 20 50
SGJ 74 92 76 93 / 30 40 20 40
GNV 74 91 76 92 / 30 50 20 40
OCF 74 89 75 91 / 30 50 20 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Elsenheimer/23/
In the hours before
Special weather statement, Jul 20, 11:45 AM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1245 PM EDT FRI JUL 20 2018
FLZ020-022-023-201730-
Columbia FL-Baker FL-Hamilton FL-
1245 PM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 130 PM EDT...
At 1245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belmont, or 9 miles northeast of White Springs, moving east at 15
mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Belmont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3038 8280 3056 8275 3056 8232 3027 8241
TIME...MOT...LOC 1645Z 283DEG 14KT 3046 8269
23
Special weather statement, Jul 20, 1:09 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
209 PM EDT FRI JUL 20 2018
FLZ024-GAZ150-164-201900-
Inland Nassau FL-Ware GA-Charlton GA-
209 PM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...EASTERN
WARE AND CENTRAL CHARLTON COUNTIES UNTIL 300 PM EDT...
At 208 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Homeland, or 9 miles west of Folkston, moving east
at 15 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Hilliard and Folkston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3063 8193 3074 8224 3085 8221 3083 8190
TIME...MOT...LOC 1808Z 282DEG 13KT 3078 8216
23
Special weather statement, Jul 20, 1:36 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
236 PM EDT FRI JUL 20 2018
FLZ024-GAZ164-201900-
Inland Nassau FL-Charlton GA-
236 PM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU AND
SOUTHEASTERN CHARLTON COUNTIES UNTIL 300 PM EDT...
At 236 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of St. George, or 18 miles southwest of Callahan,
moving northeast at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Hilliard, Callahan, St. George, Ratliff, Kings Ferry and Nassau
Village-Ratliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3057 8170 3056 8173 3053 8175 3054 8176
3047 8182 3035 8205 3036 8205 3037 8210
3036 8217 3038 8219 3043 8221 3049 8220
3054 8224 3057 8221 3067 8218 3080 8187
3079 8184 3079 8181
TIME...MOT...LOC 1836Z 243DEG 16KT 3044 8212
NELSONSpecial weather statement, Jul 20, 1:40 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
240 PM EDT FRI JUL 20 2018
GAZ152>154-165-201915-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
240 PM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
NORTHEASTERN BRANTLEY COUNTIES UNTIL 315 PM EDT...
At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waynesville, or 7 miles east of Nahunta, moving east at 25 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Dock Junction, Everett, Waynesville, Thalmann and Atkinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3114 8151 3115 8190 3129 8191 3135 8177
3133 8172 3136 8170 3138 8171 3139 8170
3143 8161 3139 8157 3139 8156 3138 8155
3138 8154 3137 8154 3134 8149
TIME...MOT...LOC 1840Z 254DEG 22KT 3121 8185
NELSONSpecial weather statement, Jul 20, 3:08 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
408 PM EDT FRI JUL 20 2018
GAZ136-151>153-202045-
Pierce GA-Inland Glynn GA-Brantley GA-Wayne GA-
408 PM EDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...SOUTHERN
PIERCE...NORTHERN BRANTLEY AND SOUTHERN WAYNE COUNTIES UNTIL 445 PM
EDT...
At 408 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tibet to near Gardi to near Blackshear.
Movement was southeast at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.
Locations impacted include...
Blackshear, Nahunta, Patterson, Gardi, Offerman, Everett, Raybon,
Mount Pleasant, Hortense and Broadhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3158 8170 3156 8170 3154 8168 3154 8167
3153 8167 3153 8165 3151 8166 3150 8165
3147 8161 3145 8163 3141 8158 3127 8172
3118 8212 3132 8238 3153 8181 3160 8173
TIME...MOT...LOC 2008Z 292DEG 18KT 3168 8162 3153 8174 3131 8229
NELSONLightning, Clinch
- When
- July 20, 4:30 PM EST
- Where
- Clinch County, 4.51 mi NNW of Homerville Arpt
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 31.110, -82.800
A home along the 1000 block of Holmes Chapel Road was destroyed by a lightning caused fire. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 23, 20185 deaths · 1 event
- Heat in Arizona, July 20, 20184 deaths · 3 events
- Tornadoes and Flash Flooding in Kentucky, July 20, 2018$1.1 million · EF1 · 110 events
- Tornadoes and Flood in Indiana, July 20, 20181 injured · $770,000 · EF1 · 27 events
- Damaging Winds in Mississippi, July 20 to 21, 2018$655,000 · 74 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 20 to 21, 2018$116,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Arkansas, July 20 to 21, 2018$182,000 · 2.75 in hail · 24 events
- Tornado and Flooding in Indiana, July 20, 2018$63,000 · EF1 · 14 events
- Tornado and Hail in Missouri, July 20 to 21, 2018$83,000 · EF0 · 18 events
- Hail and Damaging Winds in Indiana, July 20, 2018$142,000 · 83 kt wind · 4 events
- Damaging Wind in Michigan, July 20, 2018$50,000 · 56 kt wind · 1 event
- Flood and Hail in Tennessee, July 20 to 21, 2018$2,000 · 1 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774324.